Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 1:30 AM HST for Hawaii County, Hawaii. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2008, 1:30 AM HST (11:30 UTC)
- Expired
- Feb 2, 2008, 6:30 AM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 2:00 AM HST | FLOOD | Hilo, HI | KAMEHAMEHA AVENUE FROM MANONO TO PONAHAWAI CLOSED DUE TO FLOODING. |
| Feb 2, 3:25 AM HST | FLOOD | Hilo, HI | EAST KAWAILANI CLOSED FROM AWAPUHI TO AHUNA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 021132
FFWHFO
HIC001-021430-
/O.NEW.PHFO.FF.W.0002.080202T1130Z-080202T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
130 AM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 430 AM HST
* AT 126 AM HST...A GAGE ON HONOLII STREAM SHOWED A RAPID RISE IN
WATER LEVEL FROM HEAVY RAIN NEAR HILO. SOME ROADS AROUND HILO ARE
ALSO CLOSED DUE TO FLOODING. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...PEPEEKEO...PAPAIKOU...HONOMU AND HAKALAU.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1945 15529 1982 15546 1997 15511 1990 15504
1982 15505 1979 15500 1962 15492
$$
HOUSTON2 follow-up statements
000
WGHW50 PHFO 021429
FFWHFO
HIC001-021630-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-080202T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
418 AM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 630 AM HST
* AT 411 AM HST...RAINFALL ESTIMATES BASED ON RADAR CONTINUE TO
SHOW MORE THAN ONE INCH PER HOUR FALLING NEAR HILO. AS OF 200 AM
HST THIS MORNING MORE THAN 9 INCHES OF RAIN HAS BEEN OBSERVED
DURING THE PAST 24 HOURS AT THE WAIAKEA UKA RAIN GAGE IN THE
VICINITY OF HILO. ALSO...THE STREAM GAGE AT HONOLII STREAM
LOCATED JUST NORTH OF HILO CONTINUES TO INDICATE WATER LEVELS
REMAIN WELL ABOVE NORMAL. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...PEPEEKEO...HONOMU AND HAKALAU.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1945 15529 1982 15546 1997 15511 1990 15504
1982 15505 1979 15500 1962 15492
$$
HOUSTON000
WGHW50 PHFO 021630
FFWHFO
HIC001-021830-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-080202T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
627 AM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 830 AM HST
* AT 620 AM HST...RADAR SHOWED HEAVY RAIN FALLING OVER HILO AND KAU
DISTRICT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO,,,LAUPAHOEHOE...HONOMU...HAKALAU AND KAWA FLATS.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1945 15529 1982 15546 1997 15511 1990 15504
1982 15505 1979 15500 1962 15492
$$
HOAGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 1, 8:30 PM HST, 5 hours earlier.
Area forecast discussion, Feb 1, 8:30 PM HST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST FRI FEB 1 2008 .SYNOPSIS... MODERATE TO FRESH TRADE WINDS WILL CONTINUE ACROSS THE STATE THIS WEEKEND DUE TO A STRONG HIGH FAR NORTH OF THE ISLANDS. THE WET TRADE WIND WEATHER IS EXPECTED TO PERSIST FROM TONIGHT THROUGH SUNDAY. && DISCUSSION... HEAVY RAINFALL CONTINUES OVER PARTS OF THE HILO AND PUNA DISTRICTS ON THE WINDWARD BIG ISLAND. RADAR RAINFALL ESTIMATES...RAIN GAGES AND SPOTTER REPORTS OF HEAVY RAINFALL...AND EVEN THUNDER...ALL CONFIRMED THIS ABOVE NORMAL RAINFALL. SOME OF THE HEAVIER SHOWERS APPEAR TO HAVE BEEN ANCHORED ALONG THE UPSLOPE REGION JUST INLAND FROM HILO. THEY ARE BEING FED BY AMPLE LOW-LEVEL MOISTURE FLOWING IN FROM THE EAST IN THE TRADES. A FLOOD ADVISORY WAS ISSUED ABOUT TWO HOURS AGO FOR PORTIONS OF THIS AREA. THIS ADVISORY MAY NEED TO BE EXTENDED IF THE HEAVY RAINFALL AND THE RESULTING RUNOFF CONTINUES. IN FACT...RADAR SHOWS LOTS MORE SHOWER ACTIVITY JUST EAST AND SOUTHEAST OF THE BIG ISLAND THAT IS POISED TO MOVE ONSHORE DURING THE NEXT FEW HOURS. HAVE UPDATED THE GRIDDED AND TEXT FORECASTS FOR PARTS OF THE EASTERN AND INTERIOR OF THE BIG ISLAND TO ADD THE POSSIBILITY OF HEAVY RAINFALL AND ISOLATED THUNDERSTORMS TONIGHT. OTHERWISE...THE CURRENT FORECAST PACKAGE APPEARS TO BE ON TRACK. && .PREV DISCUSSION ISSUED AT 400 PM HST.. THE HIGH FAR NORTH WILL SHIFT SLOWLY EASTWARD THROUGH THE WEEKEND. BY LATE SUNDAY OR EARLY MONDAY A WEAK INVERTED SURFACE TROUGH MAY SLIGHTLY WEAKEN TRADES AND TURN THEM FROM AN EAST SOUTHEAST DIRECTION. THIS WILL BE DUE TO THE EFFECT OF AN UPPER TROUGH. WRF MODEL HOWEVER DEPICTS MORE OF AN UNALTERED TRADE PATTERN. THE PRESENT BREEZY CONDITIONS WILL WEAKEN SLOWLY HENCE SMALL CRAFT ADVISORIES... GALES IN WINDIER CHANNELS AND LOCALLY GENERATED SHORT PERIOD HIGH SURF ADVISORY ON EAST FACING SHORES. SLIGHTLY WEAKER TRADES POSSIBLE BY SECOND HALF OF NEXT WEEK. SCATTERED SHOWERS HAVE AFFECTED MUCH OF THE STATE WITH SIGNIFICANT AMOUNTS MAINLY WINDWARD SIDES OF KAUAI... MAUI AND ESPECIALLY THE BIG ISLAND. SATELLITE IMAGERY REVEALS SLIGHTLY UNSTABLE APPEARANCE OF CLOUDS UPWIND TO THE EAST AND NORTHEAST AND WEATHER RADAR SHOWING MAINLY LIGHT TO MODERATE SHOWERS. ISOLATED HEAVY SHOWERS MOVED ACROSS THE BIG ISLAND IN THE EARLY AFTERNOON. VARIABLE AMOUNT OF CIRRUS CLOUDINESS WILL CONTINUE THROUGH THE WEEKEND. A TROUGH STRETCHING FROM AN UPPER LOW NORTHEAST OF THE ISLANDS WILL SHIFT TO A POSITION SOUTHWEST OF THE STATE WHERE IT CAN DIRECT MOISTURE ONTO THE ISLANDS FROM THE SOUTH. AFTERNOON BALLOON SOUNDING INDICATE THE TRADE WIND INVERSION REMAINS ABSENT AND IS EXPECTED TO REMAIN ABSENT INTO NEXT WEEK THUS ENHANCING TRADE WIND SHOWERS. MODELS AGREE ABOUT INCREASED PRECIPITATION ESPECIALLY ON THE USUAL WINDWARD AND MOUNTAIN AREAS. THESE AREAS ARE MORE GREATLY AFFECTED UNDER TRADE WIND CONDITIONS... BUT EXPECT SHOWERS TO ALSO REACH LEEWARD AREAS TOO. LOCALLY HEAVY SHOWERS MAY OCCUR SINCE TRADE WINDS WILL REMAIN AT LEAST MODERATE IN STRENGTH SO THE RAPID MOVEMENT OF THE SHOWERS PROVIDES LESS CHANCE FOR SIGNIFICANT ACCUMULATION OF RAINFALL. COMPUTER MODELS SUGGEST THE BIG ISLAND AND PERHAPS WINDWARD MAUI MAY BE MOST AFFECTED THROUGH THE WEEKEND AND INTO MONDAY. WINTER WEATHER ADVISORY EXTENDED THROUGH TONIGHT. SATURDAY THERE SHOULD BE JUST ENOUGH WARMING TO RAISE TEMPERATURES ABOVE FREEZING. && .MARINE... THE STRONG TRADE WINDS WILL CONTINUE TO PRODUCE WINDS OF GALE FORCE IN THE PAILOLO AND ALENUIHAHA CHANNELS TONIGHT AND SATURDAY. SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE REMAINING HAWAIIAN WATERS... WITH 30 KT IN THE REMAINING CHANNELS AND 25 KT FOR ALL COASTAL WATERS. THE SIGNIFICANT WAVE HEIGHTS AND DOMINANT WAVE PERIODS AT THE KAILUA BAY BUOY CONTINUE TO BE 10 FEET AND 9 SECOND THIS EVENING. SURF OBSERVATIONS FROM EAST FACING SHORES OF THE ISLANDS EARLIER TODAY INDICATED WAVE HEIGHTS AT OR JUST ABOVE THE HIGH SURF ADVISORY THRESHOLD OF 8 FEET. DUE TO THE STRONG TRADE WINDS SOUTH OF THE HIGH FAR NORTH OF THE STATE...THE WAVEWATCH III MODEL OUTPUT INDICATES THE EAST SWELL WILL CONTINUE TO PRODUCE ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH SATURDAY NIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 700 AM HST SATURDAY FOR BIG ISLAND SUMMITS. GALE WARNING UNTIL 600 PM HST SATURDAY FOR PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 600 PM HST SATURDAY FOR THE REMAINING HAWAIIAN WATERS. && DISCUSSION...HOUSTON PREV DISCUSSION...HOAG MARINE...HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 6:53 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Feb 2, 7:49 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 9:34 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Feb 2, 1:24 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.